Utah, 2023

Heavy Snow and Winter Weather in Utah, March 1 to 2, 2023

March 1 to 2, 2023 · NWS GJT · 3 events in 3 counties and zones

A Pacific trough dug into the Great Basin as the upper level jet rounding its base advected abundant moisture into the Four Corners Region. This resulted in moderate to heavy snow across most of the mountain ranges across eastern Utah as well as some valleys.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific trough dug into the Great Basin as the upper level jet rounding its base advected abundant moisture into the Four Corners Region. This resulted in moderate to heavy snow across most of the mountain ranges across eastern Utah as well as some valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 10:59 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 28, 10:59 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Junction CO
1059 PM MST Tue Feb 28 2023

.UPDATE...
Issued at 616 PM MST Tue Feb 28 2023

Have allowed previous Winter Weather Advisories to expire as snow
has decreased in coverage and intensity early this evening.
Additional accumulations prior to midnight are expected to be
light and localized. However, the next storm will begin to impact
the area toward midnight, so the break in the action will be short
lived. Winter Storm Warnings and Winter Weather Advisories are
still scheduled to go into effect at 11 PM across the southern and
central mountains along with the lower elevations of southeast
Utah and southwest Colorado.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 311 PM MST Tue Feb 28 2023

Satellite imagery shows areas of low/mid level clouds persisting
mainly over the central and southern forecast area.  In the wake of
this morning's snow squalls, radar returns show areas of snow
showers continuing this afternoon over the high terrain of western
Colorado. Expect this activity to lessen but linger into the
early evening hours as some subsidence moves in behind the
shortwave axis moving through the CWA this afternoon. As such, the
winter weather advisories across the central and northern
mountain zones remain in play as planned through 01Z.
Additionally, with the tightened gradient surface remaining in
place, the existing wind advisories will also continue for the
next few hours through 00Z.

The next storm sits right on the doorstep with a longwave trough
currently situated over Pacific Northwest.  A shortwave piece of
energy will advect ahead of the parent low, leading to increasing
precipitation chances and gusty winds favoring the southern half of
the forecast area beginning early tomorrow morning.  Precipitation
will become most widespread around mid-day tomorrow...with showery
activity encompassing almost the entire CWA as the low begins to
cutoff and skirt to the south of us through Arizona and New Mexico.
Lift (and therefore precipitation) regresses to the south tomorrow
evening and is all but gone by Thursday morning outside of lingering
activity along the southern Continental Divide as the low pushes
east of the CWA. With this mid-week system, storm total QPF sits
around 1/2 to 1 inch of liquid equivalent in the southern San Juan
foothills. The southern and some central high country areas can
expect 1 to 1.5 inches of liquid while the northern mountains and
most remaining valleys will should end up around 1/10 to 3/10 inch.
Very generally speaking, snow ratios hover around 15 to 1 across the
mountains with 10 to 1 being common in the low valleys through most
of the event. Likewise, snow levels will remain below most valley
floors except on Wednesday, when warm and moist air brings surface
wet bulbs a few to several degrees above freezing as WAA ahead of
the mid-level low dominates. With all of this in play, decided to
upgrade the existing watches to warnings and add a few advisories
into the mix as well. All of which start at midnight tonight and
run through Thursday morning. See below for those details.

Temperatures will sit around 10 to 15 degrees below normal tomorrow
and Thursday.  The good news is that cloud cover will moderate
overnight temperatures to  near normal for most areas (outside of
the Uinta Basin where 15 to 20 below will continue).

.LONG TERM...(Thursday through Tuesday)
Issued at 311 PM MST Tue Feb 28 2023

Quiet and cool conditions are expected to close out the work week
forecast in the wake of this week's winter storm. Friday morning
will see cooler than average temperatures thanks to cold air
advection and fresh snowfall across the high country.
Deterministic guidance suggests lows/highs to be 5-10 degrees
under March averages Friday and Saturday. Low desert valleys will
see a quicker recovery towards normals, while elsewhere the
warming trend will hesitate into Sunday. Low amplitude ridging
will transition through the region Saturday ahead of a deepening
west coast trough. Warm air advection gets underway as a
strengthening jet streak rounds the base of the west coast trough
and sets up residence over the Great Basin. It looks like this
will push another surge of Pacific moisture into the region along
another frontal boundary that will bring more snow to northwest
Colorado Sunday. The EC takes a deeper southward path of the
colder air/frontal boundary versus the GFS's glancing blow to the
WY/CO border. The snow forecast gets a bit more complex with this
forecast thanks to rather mild temperature conditions with the
persistent southwest flow under this regime. For now, it looks
safe to assume mountain snow showers can be expected Sunday into
Tuesday for northeast Utah and northwest Colorado. Unfortunately,
model discrepancies will certainly see this forecast evolve over
the coming runs. Meanwhile, southwest Colorado (elevations under
8000 ft) will likely see a break in their snowfall under this
regime and the desert valleys will warm into the spring-like
conditions that longer March days are expected to deliver.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1040 PM MST Tue Feb 28 2023

Expect deteriorating aviation conditions tonight as snow showers
spread across the region. CIGs and VIS will lower below MVFR to
IFR through the morning, as the swath of showers moves north,
northeast. Showers become more scattered in nature by Wednesday
afternoon and evening. Conditions may lower to LIFR in passing
storms, accompanied with winds gusting up to 30 to 40 mph.
Evening showers will hug along and south of the I-70 corridor, so
conditions are likely to improve by Wednesday night for KHDN and
KVEL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 5 AM MST Thursday for COZ003-009-
     012-018-020.

     Winter Storm Warning until 11 AM MST Thursday for COZ017-019-
     021>023.

UT...Winter Weather Advisory until 5 AM MST Thursday for UTZ022-025-
     029.

     Winter Storm Warning until 11 AM MST Thursday for UTZ028.

&&

UPDATE...NL
SHORT TERM...SS
LONG TERM...LTB
AVIATION...TGJT
Hazardous weather outlook, Feb 28, 3:34 AM MST, 20 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
334 AM MST Tue Feb 28 2023

COZ001>014-017>023-UTZ022>025-027>029-011045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
334 AM MST Tue Feb 28 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow and blowing snow will be a threat over much of the high
country over the next 24 hours. Snow will also be developing in
the lower elevations with the most significant accumulations
expected over the 4 Corners region. Winds gusting over 55 mph can
be expected over many mountain ridges.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another storm moving out of the West will arrive by Wednesday and
keep a threat of heavy snow in southern portions of Utah and
Colorado through Thursday. Some lightning is possible Wednesday
afternoon with this storm as well. After a short break on
Saturday...snow returns to the forecast for the northern and
central Colorado mountains by Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Feb 28, 6:41 PM MST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
641 PM MST TUE FEB 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             HAYDEN                  40.49N 107.25W
02/28/2023  M1.5 INCH        ROUTT              CO   CO-OP OBSERVER

&&
Local storm report, Feb 28, 10:45 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1045 PM MST TUE FEB 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     SNOW             7 NE SAWPIT             38.06N 107.91W
02/28/2023  M2.4 INCH        SAN MIGUEL         CO   TRAINED SPOTTER

&&

GJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 heavy snow. Local standard time, as filed.

Heavy Snow, La Sal & Abajo Mountains

When
March 1, 12:00 AM MST to March 2, 11:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
COOP Observer
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

An estimated 18 to 26 inches of snow fell across the Abajo Mountains with lesser amounts of 4 to 8 inches over the La Sals.

Winter Weather, Southeast Utah

When
March 1, 2:00 AM MST to 8:00 PM MST
Where
Southeast Utah forecast zone
Reported by
CoCoRaHS
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Generally 3 inches of snow fell in and around the Blanding area.

Winter Weather, Tavaputs Plateau

When
March 1, 8:00 AM MST to March 2, 9:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

An estimated 6 inches of snow fell at the East Willow Creek SNOTEL site.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075042, 1075043, 1075044.